Heart attack

Q: I am an indian living in Canada. Last week, in the office, my palms turned red and while i was writing my pen would not accept my thoughts and the hand writing was all wary. This lasted for 2 hours. Using a lot of will power I could manage to drive back home. The next day I met my family physician who said I could have had a MIA and has ordered a holter monitor test and echo cardiogram but no medication is prescribed. Test here are on a waiting list. Since I am scheduled for surgery diverticlosis an ECG was done on the 7 june and the hospital had cleared me. Unfortunately with a nursing strike the surgery has been postponed. Would you recommend any other course of action. The situation appears that unless I have an actual heart attack I cannot get treatment in the ER. How serious could this MIA be?

A:Your symptoms suggest a transient ischaemic attack (TIA) in which there is temporary reduction in blood supply to a part of the brain. There are, however, other conditions (like rapid irregular heart beat) which may cause such symptoms. The treatment for TIA is aspirin (or other drugs which reduce blood clot formation). The tests suggested by your physician are appropriate to rule out cardiac causes. The blood pressure too needs to be well controlled to reduce the probability of a stroke. If you are a smoker, please give up the habit immediately, since smoking increases the tendency of blood to clot and the risk of a stroke (paralytic attack). The fact that you are anaemic should warrant caution while you are on aspirin (since aspirin can sometimes cause blood loss from the gut). Please discuss this with your doctor and see if a substitute for aspirin is suggested by him.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------